Alert archive / Montana / High Wind Warnings in 2019

High Wind Warning 14, NWS Great Falls, MT

December 30, 2019

NWS Great Falls, MT issued this high wind warning at Dec 30, 2019, 1:54 PM MST. It took effect at Dec 31, 2019, 5:00 AM MST. It was in force for 28 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 30, 2019, 1:54 PM MST (20:54 UTC)
In effect from
Dec 31, 2019, 5:00 AM MST
Expired
Jan 1, 2020, 9:15 AM MST
In force
28 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

780 
WWUS75 KTFX 302054
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
154 PM MST Mon Dec 30 2019

MTZ009-010-048-311200-
/O.UPG.KTFX.HW.A.0013.191231T1200Z-200101T1500Z/
/O.NEW.KTFX.HW.W.0014.191231T1200Z-200101T1800Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Marias Pass, Browning, Heart Butte, 
Cut Bank, Bynum, Choteau, and Augusta
154 PM MST Mon Dec 30 2019

...HIGH WIND WARNING IN EFFECT FROM 5 AM TUESDAY TO 11 AM MST
WEDNESDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 70 mph 
  expected. Gusts up to 80 mph are possible along areas 
  immediately east of the Rocky Mountain Front. 

* WHERE...Northern Rocky Mountain Front, Eastern Glacier and 
  Southern Rocky Mountain Front.

* WHEN...From 5 AM Tuesday to 11 AM MST Wednesday. Strongest winds
  are likely to occur Tuesday night through early Wednesday
  morning.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.
&&

$$

MTZ012-044-046-049-050-311200-
/O.NEW.KTFX.HW.A.0014.200101T0000Z-200101T1800Z/
Cascade-Toole-Eastern Pondera-Eastern Teton-Judith Basin-
Including Great Falls, Cascade, Belt, Kings Hill Pass, Shelby, 
Sunburst, Brady, Conrad, Fairfield, Dutton, Raynesford, Stanford,
and Hobson
154 PM MST Mon Dec 30 2019

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Cascade, Toole, Eastern Pondera, Eastern Teton and 
  Judith Basin.

* WHEN...From Tuesday evening through Wednesday morning. Strongest
  winds are likely to occur late Tuesday night through Wednesday
  morning. 

* IMPACTS...Travel may become difficult for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
5 follow-up statements
497 
WWUS75 KTFX 311048
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
348 AM MST Tue Dec 31 2019

MTZ009-010-048-312300-
/O.CON.KTFX.HW.W.0014.191231T1200Z-200101T1800Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Marias Pass, Browning, Heart Butte, 
Cut Bank, Bynum, Choteau, and Augusta
348 AM MST Tue Dec 31 2019

...HIGH WIND WARNING REMAINS IN EFFECT
UNTIL 11 AM MST WEDNESDAY...

* WHAT...West winds 35 to 45 mph, with gusts up to 75 mph 
  expected. Isolated gusts near 85 mph are possible right along 
  the Rocky Mountain Front.

* WHERE...Southern Rocky Mountain Front, Northern Rocky Mountain 
  Front and Eastern Glacier.

* WHEN...Until 11 AM MST Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive.

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

&&

$$

MTZ012-044-046-049-050-312300-
/O.CON.KTFX.HW.A.0014.200101T0000Z-200101T1800Z/
Cascade-Toole-Eastern Pondera-Eastern Teton-Judith Basin-
Including Great Falls, Cascade, Belt, Kings Hill Pass, Shelby, 
Sunburst, Brady, Conrad, Fairfield, Dutton, Raynesford, Stanford,
and Hobson
348 AM MST Tue Dec 31 2019

...HIGH WIND WATCH REMAINS IN EFFECT
FROM THIS AFTERNOON THROUGH WEDNESDAY MORNING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Eastern Teton, Judith Basin, Eastern Pondera, Toole 
  and Cascade.

* WHEN...From this afternoon through Wednesday morning.

* IMPACTS...Travel may become difficult for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
232 
WWUS75 KTFX 311624
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
924 AM MST Tue Dec 31 2019

MTZ012-050-010600-
/O.UPG.KTFX.HW.A.0014.200101T0000Z-200101T1800Z/
/O.EXA.KTFX.HW.W.0014.000000T0000Z-200101T1800Z/
Cascade-Judith Basin-
Including Great Falls, Cascade, Belt, Kings Hill Pass, 
Raynesford, Stanford, and Hobson
924 AM MST Tue Dec 31 2019

...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST WEDNESDAY...

* WHAT...Southwest winds 30 to 40 mph, with gusts up to 60 mph 
  possible.

* WHERE...Cascade and Judith Basin Counties.

* WHEN...Until 11 AM MST Wednesday.

* IMPACTS...Travel will difficult for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

Moldan

$$

MTZ009-010-048-010600-
/O.CON.KTFX.HW.W.0014.000000T0000Z-200101T1800Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Marias Pass, Browning, Heart Butte, 
Cut Bank, Bynum, Choteau, and Augusta
924 AM MST Tue Dec 31 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST
WEDNESDAY...

* WHAT...West winds 35 to 45 mph, with gusts up to 75 mph
  expected. Isolated gusts near 90 mph are possible right along 
  the Rocky Mountain Front.

* WHERE...Southern Rocky Mountain Front, Northern Rocky Mountain 
  Front and Eastern Glacier.

* WHEN...Until 11 AM MST Wednesday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive.

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

&&

Moldan

$$

MTZ044-046-049-010600-
/O.CON.KTFX.HW.A.0014.200101T0000Z-200101T1800Z/
Toole-Eastern Pondera-Eastern Teton-
Including Shelby, Sunburst, Brady, Conrad, Fairfield, and Dutton
924 AM MST Tue Dec 31 2019

...HIGH WIND WATCH REMAINS IN EFFECT FROM 5 PM MST THIS AFTERNOON
THROUGH WEDNESDAY MORNING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Eastern Teton, Eastern Pondera, and Toole Counties.

* WHEN...From this afternoon through Wednesday morning.

* IMPACTS...Travel may become difficult for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation.

&&

Moldan

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
647 
WWUS75 KTFX 311943
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1243 PM MST Tue Dec 31 2019

MTZ044-046-049-312045-
/O.CAN.KTFX.HW.A.0014.200101T0000Z-200101T1800Z/
Toole-Eastern Pondera-Eastern Teton-
1243 PM MST Tue Dec 31 2019

...HIGH WIND WATCH IS CANCELLED...

The High Wind Watch for Toole, Eastern Pondera, and Eastern Teton
Counties has been cancelled. While High Wind criteria wind speeds
or gusts are no longer anticipated across the region, strong 
southwest to westerly winds will make travel difficult, especially
for high profile vehicles. Drivers are urged to exercise caution 
while driving in these strong winds.

$$

MTZ009-010-048-011800-
/O.CON.KTFX.HW.W.0014.000000T0000Z-200101T1800Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Marias Pass, Browning, Heart Butte, 
Cut Bank, Bynum, Choteau, and Augusta
1243 PM MST Tue Dec 31 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST
WEDNESDAY...

* WHAT...West winds 30 to 50 mph, with gusts up to 75 mph, are 
  occurring. Isolated gusts near 90 mph are possible right along 
  the Rocky Mountain Front.

* WHERE...Southern Rocky Mountain Front, Northern Rocky Mountain 
  Front and Eastern Glacier.

* WHEN...Until 11 AM MST Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you are driving.

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

&&

Moldan

$$

MTZ012-050-011800-
/O.CON.KTFX.HW.W.0014.000000T0000Z-200101T1800Z/
Cascade-Judith Basin-
Including Great Falls, Cascade, Belt, Kings Hill Pass, 
Raynesford, Stanford, and Hobson
1243 PM MST Tue Dec 31 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST
WEDNESDAY...

* WHAT...Southwest winds 30 to 40 mph, with gusts up to 60 mph,
  are occurring.

* WHERE...Judith Basin and Cascade Counties.

* WHEN...Until 11 AM MST Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you are driving.

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

&&

Moldan

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
879 
WWUS75 KTFX 011113
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
413 AM MST Wed Jan 1 2020

MTZ009-010-012-048-050-011800-
/O.CON.KTFX.HW.W.0014.000000T0000Z-200101T1800Z/
Northern Rocky Mountain Front-Eastern Glacier-Cascade-
Southern Rocky Mountain Front-Judith Basin-
Including Logan Pass, Marias Pass, Browning, Heart Butte, 
Cut Bank, Great Falls, Cascade, Belt, Kings Hill Pass, Bynum, 
Choteau, Augusta, Raynesford, Stanford, and Hobson
413 AM MST Wed Jan 1 2020

...HIGH WIND WARNING REMAINS IN EFFECT
UNTIL 11 AM MST THIS MORNING...

* WHAT...West winds 30 to 40 mph, with gusts near 60 mph are 
  occurring. Isolated gusts near 80 mph are possible right along 
  the Rocky Mountain Front.

* WHERE...Eastern Glacier, Cascade, Southern Rocky Mountain 
  Front, Judith Basin and Northern Rocky Mountain Front.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you are driving.

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
665 
WWUS75 KTFX 011615
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
915 AM MST Wed Jan 1 2020

MTZ009-010-012-048-050-011715-
/O.CAN.KTFX.HW.W.0014.000000T0000Z-200101T1800Z/
Northern Rocky Mountain Front-Eastern Glacier-Cascade-
Southern Rocky Mountain Front-Judith Basin-
915 AM MST Wed Jan 1 2020

...HIGH WIND WARNING IS CANCELLED...

Windy conditions continue, but peak gusts have dropped below 45
mph for most locations. 

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Dec 30, 1:42 PM MST, 12 minutes earlier.

Area forecast discussion, Dec 30, 1:42 PM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
142 PM MST Mon Dec 30 2019

.SYNOPSIS...

An active weather pattern develops across Montana this week as a
series of Pacific storm systems move across the region.
Temperatures will increase through mid-week, especially east of
the Divide where gusty winds could cause issues at times. Snow
will increase on Tuesday over the mountains of western and
southwest Montana and may be heavy at times on New Years eve and
day along the Continental Divide.

&&

.DISCUSSION...

Upper level ridging from the Pacific NW to the Canadian prairies
will become suppressed tonight through Tuesday as a potent upper
level jet and accompanying plume of Pacific moisture moves onto
the BC/WA coast. Jet and moist plume noses into the Northern Rockies
late Tuesday then orients more northwesterly and sags southward
on Wednesday as a surface low emerges east of the Canadian Rockies
and kicks out across the Prairies. Main hazards associated with
this system will be strong winds across portions of north-central
MT and mountain snow along the continental divide affecting the
forecast area primarily late Tuesday through Wednesday afternoon.

Winds increase tonight through Tuesday morning along the east slopes
as the surface pressure gradient increases across the Rockies with
strong gusts possible by Tuesday morning along areas immediately
east of the Rocky Mtn Front. By Tuesday night strong winds are
likely to expand further east as strongest winds aloft and an
embedded mid level shortwave moves across the region and will
expand the High wind watch to include areas as far east as I15 and
across into Judith Basin county. Period of strongest winds looks
to continue through at least Wednesday morning for these areas.
With favorable temp/wind profiles for enhanced downslope winds
expected east of the Rocky mtn Front will upgrade these areas
including all of Glacier county to a high wind warning.

Snow beginning tonight along the continental divide near Marias pass
is initially light through Tuesday afternoon, but increases in
intensity Tuesday night as the main core of Pacific moisture moves
into the area. As this axis of moisture becomes more NW to SE
oriented late Tuesday night and Wednesday snow intensifies across
areas further south along the divide, including NW portions of
Beaverhead county and along the Idaho border east to West
Yellowstone. A winter storm watch continues for the mentioned
areas in SW MT. The Winter storm watch will be upgraded to a
warning for areas above 5000ft along the Rocky Mtn Front where
winds will also be an issue traveling east of the Divide. While
precipitation also decreases east of the continental divide,
there will likely be a transition zone to high winds with
potential for snow to be transported further east, affecting areas
between Marias Pass and East Glacier. On Wednesday, some snow
showers are also possible across the remainder of the forecast
area as flow turns northwesterly and additional disturbances move
through. This could bring some minor snow accumulations of an inch
or less to areas of central and SW MT adjacent to the mountains
with little or no snow accumulation elsewhere across the plains.
Hoenisch

Wed night thru next Mon... A messy and active northwest flow looks
to persist later this week into the weekend, with periods of snow
likely, especially for the mountains from Rogers Pass thru the
Canadian border. The timing of the heaviest snow remains somewhat
uncertain, with run-to-run consistency and agreement between the
models not the best we could hope for so far, but significant
additional snowfall remains possible in the mountains. A high wind
event appears increasingly likely later this week into the weekend
as a low pressure system passes to the north while high pressure
builds over the Great Basin and central Rockies. -Kredensor

&&

.AVIATION...
Updated 1030 AM MST Mon Dec 30 2019 (30/18Z TAF Period)

Some very isolated areas of low clouds and patchy fog continue to
affect some SW MT valley locations with patchy fog near KWYS and
Three Forks and some lingering low clouds in the Helena valley as
well. Expect remaining fog and low clouds in these areas to dissipate
fairly quickly early this afternoon. Otherwise, VFR conditions
prevail at most terminals with clear skies today and some increase
in high cloud-cover tonight. Surface winds will gradually increase
later today and tonight along the east slopes of the Rockies. By
Tuesday afternoon, gusts to 30kts are possible at KGTF and KCTB with
gusts increasing to 50kts locally along the Rocky Mtn Front. These
winds will increase and spread further east across western portions
of north-central MT late Tuesday and Tuesday night. Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  26  43  36  46 /   0   0  50  40
CTB  25  40  32  43 /   0   0  30  30
HLN  18  39  31  43 /   0  10  60  50
BZN  11  34  22  40 /   0  10  70  60
WYS  -3  19   8  25 /  10  20  90  90
DLN  12  29  20  37 /   0  20  60  70
HVR  20  40  32  43 /   0   0  50  40
LWT  19  40  32  43 /   0   0  40  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Tuesday afternoon through Wednesday
evening Beaverhead...Gallatin...Madison.

High Wind Watch from Tuesday afternoon through Wednesday morning
Cascade...Eastern Pondera...Eastern Teton...Judith Basin...Toole.

High Wind Warning from 5 AM Tuesday to 11 AM MST Wednesday
Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky
Mountain Front.

Winter Storm Warning from 5 PM Tuesday to 8 PM MST Wednesday
above 5000 feet for Northern Rocky Mountain Front...Southern
Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 1:48 PM MSTWinter Storm WarningTFX38 hr

Nearby

High Wind Warnings in Montana, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.